Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Building blocks for Quadratic Julia sets

Authors: Joachim Grispolakis, John C. Mayer and Lex G. Oversteegen
Journal: Trans. Amer. Math. Soc. 351 (1999), 1171-1201
MSC (1991): Primary 30C35, 54F20
MathSciNet review: 1615975
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain results on the structure of the Julia set of a quadratic polynomial $P$ with an irrationally indifferent fixed point $z_0$ in the iterative dynamics of $P$. In the Cremer point case, under the assumption that the Julia set is a decomposable continuum, we obtain a building block structure theorem for the corresponding Julia set $J=J(P)$: there exists a nowhere dense subcontinuum $B\subset J$ such that $P(B)=B$, $B$ is the union of the impressions of a minimally invariant Cantor set $A$ of external rays, $B$ contains the critical point, and $B$ contains both the Cremer point $z_0$ and its preimage. In the Siegel disk case, under the assumption that no impression of an external ray contains the boundary of the Siegel disk, we obtain a similar result. In this case $B$ contains the boundary of the Siegel disk, properly if the critical point is not in the boundary, and $B$ contains no periodic points. In both cases, the Julia set $J$ is the closure of a skeleton $S$ which is the increasing union of countably many copies of the building block $B$ joined along preimages of copies of a critical continuum $C$ containing the critical point. In addition, we prove that if $P$ is any polynomial of degree $d\ge 2$ with a Siegel disk which contains no critical point on its boundary, then the Julia set $J(P)$ is not locally connected. We also observe that all quadratic polynomials which have an irrationally indifferent fixed point and a locally connected Julia set have homeomorphic Julia sets.

References [Enhancements On Off] (What's this?)

  • 1. J. M. Aarts and L. G. Oversteegen. The geometry of Julia sets Trans. A. M. S., 338:897-918, 1993. MR 93j:30021
  • 2. A. F. Beardon. Iteration of rational functions, volume 132 of Graduate texts in mathematics. Springer-Verlag, 1991. MR 92j:30026
  • 3. A. D. Brjuno. Convergence of transformations of differential equations to normal forms. Dokl. Aked. Nauk. USSR, 165:987-989, 1965; English transl., Soviet Math. Dokl. 6:1536-1538, 1965. MR 33:325
  • 4. A. D. Brjuno. Analytical form of differential equations. Trans. Moscow Math. Soc., 25:131-288, 1971. MR 51:13365
  • 5. A. D. Brjuno. Analytical form of differential equations. Trans. Moscow Math. Soc., 26:199-239, 1972. MR 51:13365
  • 6. W. T. Bula and L. G. Oversteegen. A characterization of smooth Cantor bouquets. Proc. A. M. S., 108:529-534, 1990. MR 90d:54066
  • 7. S. Bullett and P. Sentenac. Ordered orbits of the shift, square roots, and the devil's staircase. Math. Proc. Camb. Phil. Soc., 115:451-481, 1994. MR 95j:58043
  • 8. L. Carleson and T. W. Gamelin. Complex Dynamics. Universitext: Tracts in Mathematics. Springer-Verlag, 1993. MR 94h:30033
  • 9. H. Cremer. Zum zentrumproblem. Math. Ann., 98:151-163, 1928.
  • 10. R. L. Devaney and L. R. Goldberg. Uniformization of attracting basins. Duke Math. J., 55:253-266, 1987. MR 88h:30035
  • 11. R. L. Devaney and M. Krych. Dynamics of exp(z). Ergodic Theory and Dyn. Sys., 4:35-52, 1984. MR 86b:58069
  • 12. A. Douady. Systemes dynamiques holomorphes. Sém. Bourbaki, exp. 599, Astérisque, 105-106:39-63, 1983. MR 85h:58090
  • 13. A. Douady. Disques de Siegel et anneaux de Herman. Sém. Bourbaki, exp. 677, Astérisque, 152-153(4):151-172, 1988. MR 89g:30049
  • 14. E. Dyer. Irreducibility of the sum of the elements of a continuous collection of continua. Duke Math. J., 20: 589-592, 1953. MR 15:335f
  • 15. L. Goldberg and J. Milnor. Fixed points of polynomial maps, Part II, Fixed point portraits. Ann.Sci.Ec.Norm.Sup. 4 serie 26, 26:51-98, 1993. MR 95d:58107
  • 16. M. R. Herman. Recent results and some open questions on Siegel's linearization theorem of germs of complex analytic diffeomorphisms of $\mathbb C^n$ over a fixed point. In Proc. of the VIII Int. Cong. Math. Phys., volume 34, pages 138-198, Singapore, 1986. World Scientific. MR 89k:32013
  • 17. J. Kiwi. Non-accessible critical points of Cremer polynomials. Preprint.
  • 18. K. Kuratowski. Topology II. Academic Press, New York, 1968. MR 41:4467
  • 19. J. C. Mayer and J. T. Rogers, Jr. Indecomposable continua and the Julia sets of polynomials. Proc. A. M. S., 117:795-802, 1993. MR 93d:58138
  • 20. J. Milnor. Dynamics in one complex variable: introductory lectures. Technical Report 5, SUNY-Stony Brook, 1990. Institute for Mathematical Sciences.
  • 21. J. Milnor. Locally connected Julia sets: Expository lectures. Technical Report 11, SUNY-Stony Brook, 1992. Institute for Mathematical Sciences.
  • 22. R. Perez-Marco. Sur les dynamiques holomorphes non linearisables et une conjecture de V.I. Arnold. Ann.Scient. Ec. Norm. Sup. 4 serie, 26:565-644, 1993. MR 85a:58103
  • 23. R. Perez-Marco. Fixed points and circle maps. Acta Math. 179:243-294, 1997. CMP 98:08
  • 24. R. Perez-Marco. Topology of Julia sets and hedgehogs. Technical Report 48, Universite de Paris-Sud, 1994.
  • 25. C. L. Petersen. Local connectivity of some Julia sets containing a circle with an irrational rotation. IHES/M/94/26, 1994. Acta Math. 177:163-224, 1996. CMP 97:10
  • 26. J. T. Rogers, Jr. Singularities in the boundaries of local Siegel disks. Ergodic Theory and Dynamical Systems, 12:803-821, 1992. MR 93m:58061
  • 27. J. T. Rogers, Jr. Critical points on the boundaries of Siegel disks of polynomials. Bull. A. M. S., 32:317-321, 1995. MR 96a:30032
  • 28. J. T. Rogers, Jr. Diophantine conditions imply critical points on the boundaries of Siegel disks of polynomials. Comm. Math Phys., To appear.
  • 29. N. E. Rutt. Prime ends and indecomposability. Bull. A. M. S., 41:265-273, 1935.
  • 30. C. L. Siegel. Iteration of analytic functions. Ann. of Math., 43:607-612, 1942. MR 4:76c
  • 31. D. Sørensen. Local connectivity of quadratic Julia sets. Master's thesis, Mathematical Institute, The Technical University of Denmark, 1992.
  • 32. D. Sørensen. Complex dynamical systems. PhD thesis, Mathematical Institute, The Technical University of Denmark, 1994.
  • 33. D. Sullivan. Conformal Dynamical Systems, volume 1007 of Springer Lecture Notes, pages 725-752. Springer Verlag, NY, 1983. MR 85m:58112
  • 34. D. Sullivan. Quasiconformal homeomorphisms and dynamics I, solution of the Fatou-Julia problem on wandering domains. Annals of Math., 122:401-418, 1985. MR 87i:58103
  • 35. J. C. Yoccoz. Linearisation des germes de difféomorphismes holomorphes de ( C, 0). C.R. Acad. Sci. Paris, 306:55-58, 1987. MR 89i:58123
  • 36. J. C. Yoccoz. Théorème de Siegel, nombres de Bruno et polynomes quadratiques. Petits diviseurs en dimension 1, Asterisque, 231:3-88, 1995. MR 96m:58214

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 30C35, 54F20

Retrieve articles in all journals with MSC (1991): 30C35, 54F20

Additional Information

Joachim Grispolakis
Affiliation: Technical University of Crete, Chania, Greece

John C. Mayer

Lex G. Oversteegen
Affiliation: University of Alabama at Birmingham, Birmingham, Alabama 35294-1170

Keywords: Julia set, complex analytic dynamics, prime ends, decomposable continuum, quadratic polynomial, Siegel disk, Cremer point, irrationally indifferent fixed point, rotation number
Received by editor(s): August 30, 1995
Additional Notes: Portions of this paper were presented at the Spring Topology Conference in Auburn, Alabama, March 1994, and in the special session on Geometry of Dynamical Systems at the AMS meeting in Orlando, Florida, March 1995.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society